Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 83, NWS Morristown, TN

April 12, 1997Claiborne County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 12, 1997, 7:10 PM EDT for Claiborne County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 1997, 7:10 PM EDT (23:10 UTC)
Expired
Apr 12, 1997, 8:00 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Claiborne County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 7:30 PM EDTHail 1Countywide, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 122312 RRA
SVRMRX
TNC025-130000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
710 PM EDT SAT APR 12 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...CLAIBORNE COUNTY
 
AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER INDICATED A SEVERE
THUNDERSTORM OVER SOUTHERN CLAIBORNE COUNTY. THIS STORM WAS MOVING
NORTHEAST AT 40 MILES AN HOUR. RESIDENTS OF NEW TAZEWELL AND
TAZEWELL SHOULD BE ON THE LOOKOUT FOR THIS THUNDERSTORM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 L

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:21 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 12, 2:21 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
215 PM EDT SAT APR 12 1997

COLD FRONT CURRENTLY MOVING ONTO THE PLATEAU WITH SLIGHTLY DRIER BUT MAINLY
COOLER AIR MOVING IN BEHIND.  PRECIPITATION WILL NOT BE MUCH OF A PROBLEM
THIS FORECAST PERIOD.  THERE MAY BE SOME LINGERING DRIZZLE OVERNIGHT IN
BEHIND THE FRONT BUT THIS WILL BE ISOLATED SO DON'T KNOW IF IT IS WORTH
MENTIONING IN THE ZONES.  CLOUDCOVER WILL BE ALMOST TOTAL OVERNIGHT AND
LIKELY WON'T DIMINISH MUCH ON SUNDAY UNTIL THE AFTERNOON.  BREAKS WILL
COME TO THE SOUTH FIRST...THEN THE PLATEAU AND FINALLY NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA.  THE LAST TO AREAS MAY SEE NO SUNSHINE
AT ALL ON SUNDAY.

TEMPERATURES WILL BE COOL SO FAVOR THE SLIGHTLY COOLER NGM GUIDANCE TEMPS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 4:49 PM EDTSevere Thunderstorm WarningMRXScott41 min
Apr 12, 7:02 PM EDTSevere Thunderstorm WarningMRXAnderson, Union43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.